Pharmacist warns not to ignore sertraline emotional numbness side effect
Pharmacist warns against ignoring sertraline side effect

A pharmacist known on social media as the Straight-Talking Pharmacist has warned people taking sertraline not to ignore a side effect that can make them feel as though their emotions have been switched off. Raj Patel, who has more than 100,000 followers on TikTok, shared the advice after recalling a patient who felt better in some ways but no longer felt like herself.

Patient's experience with sertraline

In a recent video, Mr Patel described how his patient Sophie had been struggling with severe panic attacks while in her final year at university. Her friend Ava would phone her every day and encourage her to get out of bed, eventually helping her return to lectures.

After Sophie started taking sertraline, her anxiety began to improve and she was able to resume her studies. But when she later visited the pharmacy with Ava, Mr Patel realised that not everything was as positive as it seemed.

Sophie told him: "I'm not sad anymore Raj, but I'm not happy either." She described the sensation as "it's like someone's turned the volume down on everything".

When emotional numbness began

Mr Patel said the change was something he had encountered before. He explained that, in Sophie's case, the emotional numbness appeared to have started after her dose was increased.

"Less panic is good, but feeling nothing, don't just brush that off," he said in the video. He added that it was important to look at when the feelings began and how much they were affecting everyday life, rather than assuming the medication was working perfectly.

Guidance on side effects

The NHS lists feeling emotionally numb among the possible side effects of antidepressants, although side effects vary between individuals. It also says people taking sertraline should speak to a doctor or pharmacist if they experience side effects that bother them or do not go away.

However, emotional numbness is not automatically caused by medication, as depression itself can also affect how a person feels. A review with the prescribing clinician can help establish what may be happening and whether changes to treatment should be considered.

Do not stop suddenly

Mr Patel stressed that people should not suddenly stop taking sertraline if they notice a change in their emotions. The NHS warns that abruptly stopping antidepressants can cause withdrawal symptoms and advises people to discuss any plans to stop with their doctor, who can help reduce the dose gradually if appropriate.

National Institute for Health and Care Excellence (NICE) guidance also recommends reviewing how well depression treatment is working and monitoring possible side effects. Anyone concerned about feeling emotionally flat should contact their prescriber to discuss the timing, severity and impact of the symptoms, rather than feeling they must simply put up with them.